Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Missoula, MT

June 28, 2004Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jun 28, 2004, 2:35 PM PDT for Idaho County, Idaho. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 2:35 PM PDT (21:35 UTC)
Expired
Jun 28, 2004, 3:00 PM PDT
In force
25 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Idaho County, ID

The radar

The Missoula radar (KMSX), 203 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WUUS55 KMSO 282135
SVRMSO
IDC049-282200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
233 PM PDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN IDAHO COUNTY IN CENTRAL IDAHO
  THIS INCLUDES THE CITY OF GRANGEVILLE

* UNTIL 300 PM PDT(400 PM MDT)

* AT 224 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8
  MILES NORTHWEST OF GRANGEVILLE...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FERDINAND BY 245 PM PDT
  COTTONWOOD BY 240 PM PDT

LARGE HAIL AND HEAVY RAIN IS LIKELY WITH THIS SEVERE 
THUNDERSTORM...ALONG WITH FREQUENT LIGHTNING. LOCALIZED FLOODING MAY 
OCCUR ESPECIALLY IN LOW LYING AREAS OR UNDERPASSES. FOR YOUR 
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE 
CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4589 11640 4618 11643 4615 11623 4634 11614
      4636 11616 4636 11614 4616 11622 4615 11618
      4619 11614 4588 11613 4588 11632

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:53 PM PDT, 42 minutes earlier.

Area forecast discussion, Jun 28, 1:53 PM PDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT MON JUN 28 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...UPPER LEVEL PATTERN
CONTINUES WITH WEAK SOUTHWESTERLY FLOW ALOFT. AN UPPER LEVEL
DISTURBANCE CROSSING INTO CENTRAL IDAHO/SOUTHWEST MONTANA WILL
REACT WITH A DESTABILIZING ATMOPSHERE...MAKING FOR AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. GIVEN THE MOISTNESS OF THE
ATMOSPHERE AND WEAK STEERING WINDS EXPECT SLOW MOVING THUNDERSTORMS
WITH LOCALLY HEAVY RAIN THIS EVENING. DUE TO THE POTENTIAL FOR
LOCALLY HEAVY RAIN THE SEVERELY BURNED AREAS FROM THE 2003 FOREST
FIRES WILL HAVE TO CLOSELY MONITORED. MOST SHOWER AND THUNDERSTORM
ACTIVITY WILL DIE DOWN BY MIDNIGHT...HOWEVER CAN NOT RULE OUT A
NOCTURNAL SHOWER OR THUNDERSTORM AS SOME INSTABILITY REMAINS
OVERNIGHT. TUESDAY LOOKS TO BE VERY SIMILAR TO TODAY AS ATMOSPHERIC
CONDITIONS DO NOT CHANGE MUCH UNDER A SIMILAR FLOW PATTERN.  SHOWERS
AND THUNDERSTORMS WILL ONCE AGAIN DECREASE DURING THE EVENING WITH
THE LOSS OF SOLAR HEATING...AND AGAIN CAN NOT RULE OUT AN ISOLATED
SHOWER OR THUNDERSTORM OVERNIGHT.

.LONG TERM...WEDNESDAY THROUGH MONDAY...THE OVERALL WEATHER PATTERN
WILL CHANGE VERY LITTLE THROUGH NEXT WEEKEND. THE UPPER LEVEL RIDGE
REMAINS OVER THE REGION. WILL KEEP A MENTION OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS DUE TO THE DAYTIME HEATING. TEMPERATURE
SHOULD REMAIN SLIGHTLY ABOVE NORMAL.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM/GILCHRIST
LONG TERM/KOLATA
Hazardous weather outlook, Jun 27, 6:56 PM PDT, 19 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
756 PM MDT (656 PM PDT) SUN JUN 27 2004

IDZ005>010-MTZ001>007-043-281200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/PINTLAR REGION-BLACKFOOT REGION-
756 PM MDT (656 PM PDT) SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE PERIOD
MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.